Alert archive / Nebraska / Flash Flood Warnings in 2016
Flash Flood Warning 7, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at May 27, 2016, 6:56 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2016, 6:56 PM CDT (23:56 UTC)
- Expired
- May 27, 2016, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fillmore County, NE, Thayer County, NE
The radar
The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:03 PM CDT | FLASH FLOOD | 4 W Milligan, NE | WATER RUNNING ACROSS HIGHWAY 41 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942 WGUS53 KGID 272356 FFWGID NEC059-169-280300- /O.NEW.KGID.FF.W.0007.160527T2356Z-160528T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 656 PM CDT FRI MAY 27 2016 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA... EASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA... * UNTIL 1000 PM CDT * AT 655 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GENEVA...HEBRON...EXETER...FAIRMONT...MILLIGAN...BRUNING...ALEXANDRIA... OHIOWA...HUBBELL...BELVIDERE...GILEAD AND STRANG. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IS POSSIBLE OVER THE NEXT COUPLE OF HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4000 9737 4000 9759 4070 9759 4070 9737 $$ ROSSI
1 follow-up statement
614 WGUS73 KGID 280259 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 959 PM CDT FRI MAY 27 2016 NEC059-169-280304- /O.EXP.KGID.FF.W.0007.000000T0000Z-160528T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FILLMORE NE-THAYER NE- 959 PM CDT FRI MAY 27 2016 ...THE FLASH FLOOD WARNING FOR EASTERN FILLMORE AND EASTERN THAYER COUNTIES WILL EXPIRE AT 1000 PM CDT... FLOOD WATERS HAVE RECEDED AND HIGHWAY 41 HAS BEEN REOPENED. HOWEVER, MINOR FLOODING IS STILL POSSIBLE ALONG AREA CREEKS AND THUS A FLOOD ADVISORY REMAINS IN EFFECT FOR PORTIONS OF FILLMORE AND THAYER COUNTIES. PLEASE SEE THE FLOOD ADVISORY PRODUCT FOR ADDITIONAL INFORMATION. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4000 9737 4000 9759 4070 9759 4070 9737 $$ WESELY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:08 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 27, 3:08 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Hastings NE 308 PM CDT FRI MAY 27 2016 .SHORT TERM...(This evening through Saturday) Issued at 301 PM CDT Fri May 27 2016 Forecast concern, as it has been for about the past 10 days, is off and on precipitation chances. Satellite water vapor imagery shows the upper low responsible for the weather the past week is finally on the move and was currently near the CO/KS/NE border. The system is almost but not quite vertically stacked as the surface low was just a tad north of Garden City KS at 18Z. Inverted surface trough extended northeast from the low up towards southern Iowa. Temps have been slow to warm today due to mid morning convection and extensive cloud cover. However clouds have thinned just a bit and some diurnal temp rises now occurring. Once again a difficult scenario coming up in the next 24 hours as the low noted above moves through our area. Models showing the orientation of the inverted trough may change with the northern axisbending back into our southern CWA by 00Z. This should provideadditional convergence for our area later this afternoon. Thatcombined with overall ascent associated with approaching upper waveshould result in more precipitation with the better chance of severein the south and southeast. That being said, enough instabilityaround to produce hit or miss showers/tstms later this afternoon andevening across the entire CWA, but believe the main show would be inour south closer to where the surface low rides northeast along theinverted trough. This will also be where the best instability isrelised although it is still a bit meager. Expect the main threatto be winds/hail but last 0-1 bulk shear values from the SPC mesopage did have 10-15 kt and with low lcl values cannot rule out atornado or two. Precipitation chances should start to wane during the day Saturday as the upper low passes, so will end it west to east as the day progresses. .LONG TERM...(Saturday night through Friday) Issued at 301 PM CDT Fri May 27 2016 Starting out Saturday evening with the big picture, the upper low should have weakened into an open wave and is progged to be east of the CWA near the I-29 corridor. Weak ridging will work its way into the Plains behind this wave, with two areas of low pressure to the west, one over southern CA and the other off the BC Canadian coast. This should allow for mainly dry weather Sat night and during the day on Sunday, although the latest GFS operational run develops some afternoon/evening convection with an impulse swinging in from the southwest. Monday and Tuesday then become active once again as the western upper lows noted above progress towards us. Will be several shortwaves pushing through ahead of the main low impacting the central plains. Still some differences in timing between the models as the GFS keep the northern low closed off and has it on the central MT/WY border by 12z Tue. Eventually the GFS ends up with an omega block scenario from Wed through the following weekend with the front end low anchored just to our SE. This would result in us remaining in a wet pattern. EC more progressive and dry although it has slowed down a little from the last run. Will be interesting to see which model pans out. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday afternoon) Issued at 1215 PM CDT Fri May 27 2016 Isolated tstms are expected to continue this afternoon and then increase in coverage overnight as an upper low moves into the area from the west. Cigs may drop to MVFR after dark. Winds are expected to become light and variable after sunset and then switch to the nw after sunrise Sat as a surface low pressure passes through. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Ewald LONG TERM...Ewald AVIATION...Ewald
Hazardous weather outlook, May 27, 3:03 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 303 PM CDT FRI MAY 27 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 303 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREATS INCLUDE HAIL TO THE SIZE OF PING PONG BALLS AND DAMAGING WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NON-SEVERE THUNDERSTORM CHANCES WILL DIMINISH FROM WEST TO EAST DURING THE DAYTIME HOURS SATURDAY. SUNDAY THROUGH EARLY THURSDAY MORNING...ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED ACROSS THE FORECAST AREA...WITH THE BEST CHANCES FOCUSED DURING THE MONDAY THROUGH MONDAY NIGHT TIME PERIOD. STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS ROSSI
In the hours before
Special weather statement, May 27, 4:28 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 428 PM CDT FRI MAY 27 2016 NEZ087-272200- THAYER NE- 428 PM CDT FRI MAY 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THAYER COUNTY UNTIL 500 PM CDT... AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF CHESTER...OR 40 MILES NORTHEAST OF BELOIT...MOVING NORTH AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. HOWEVER IT MAY INTENSIFY OVER THE NEXT 30 MINUTES. LOCATIONS IMPACTED INCLUDE... CHESTER AND BYRON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL NEBRASKA. LAT...LON 4000 9782 4012 9782 4012 9752 4000 9750 TIME...MOT...LOC 2125Z 167DEG 18KT 3992 9762 EWALD
Special weather statement, May 27, 4:49 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
449 PM CDT FRI MAY 27 2016
KSZ007-NEZ086-272230-
JEWELL KS-NUCKOLLS NE-
449 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL AND
SOUTHEASTERN NUCKOLLS COUNTIES UNTIL 530 PM CDT...
AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOVEWELL STATE PARK...OR 32 MILES NORTH OF BELOIT...MOVING NORTH AT 25
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...HARDY...RUSKIN...WEBBER AND NORA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL KANSAS...AND SOUTH CENTRAL NEBRASKA.
LAT...LON 4000 9793 3983 9794 3984 9801 4015 9810
4017 9782 4000 9782
TIME...MOT...LOC 2148Z 179DEG 20KT 3992 9796
EWALDLocal storm report, May 27, 5:29 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 E HARDY 40.01N 97.87W
05/27/2016 E0.88 INCH NUCKOLLS NE LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS DIME TO NICKEL SIZED HAIL 3 MILES
EAST OF HARDY ON HIGHWAY 8.
&&
SROSSILocal storm report, May 27, 5:33 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 2 SE BRUNING 40.32N 97.54W
05/27/2016 E1.00 INCH THAYER NE TRAINED SPOTTER
QUARTER HAIL 1 SOUTH AND 1 EAST OF BRUNING. ONGOING.
&&
SROSSILocal storm report, May 27, 5:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL BRUNING 40.34N 97.56W
05/27/2016 M1.00 INCH THAYER NE CO-OP OBSERVER
&&
PBEDALocal storm report, May 27, 5:53 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HEAVY RAIN 1 S BRUNING 40.32N 97.56W
05/27/2016 E0.00 INCH THAYER NE TRAINED SPOTTER
HEAVY RAINFALL HAS RESULTED IN SEVERAL INCHES OF RUNNING
WATER OVER THE COUNTY ROAD 1 SOUTH OF BRUNING.
&&
SROSSIThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:23 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 52 min |
| May 26, 10:13 PM CDT | Special Weather Statement | GID | Buffalo, Dawson, Franklin, Gosper, Harlan, Kearney and 1 more | 47 min |
| May 26, 10:56 PM CDT | Special Weather Statement | GID | Dawson | 49 min |
| May 26, 10:59 PM CDT | Areal Flood Warning | GID | Fillmore | 12 hr |
| May 27, 4:28 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 27, 4:49 PM CDT | Special Weather Statement | GID | Nuckolls | 41 min |
| May 27, 5:35 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 40 min |
| May 27, 5:48 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 42 min |
| May 27, 5:52 PM CDT | Areal Flood Advisory | GID | Fillmore, Thayer | 18 hr |
| May 27, 6:19 PM CDT | Tornado Warning | GID | Fillmore | 26 min |
Nearby
Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.